Kentucky, 2019

Strong Wind in Kentucky, October 31, 2019

October 31, 2019 · NWS JKL · 1 event in 1 county or zone

Strong wind gusts developed ahead of a potent cold front this afternoon, leading to minor tree damage near Raccoon in Pike County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Strong wind gusts developed ahead of a potent cold front this afternoon, leading to minor tree damage near Raccoon in Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Oct 31, 11:50 AM EST, 8 minutes earlier.

Area forecast discussion, Oct 31, 11:50 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1250 PM EDT Thu Oct 31 2019

.UPDATE...
Issued at 1251 PM EDT THU OCT 31 2019

An active morning and early afternoon thus far. Rain is ongoing
across eastern Kentucky, but the bigger concern has been the
winds. As the frontal boundary passed across eastern Kentucky,
strong winds in the mid and upper levels were able to mix down to
the surface, resulting in high wind gusts along the boundary.
Highest gusts ranged from between 25 and 35 mph. Behind the front,
drier air filtering in will also allow for better mixing of winds
down to the surface. This will also couple with increasing
pressure gradients to create higher winds throughout the afternoon
and evening. Went ahead and adjusted the winds up a bit,
especially in the northern CWA closer to the low center,
throughout this time period. Even still, still have wind gusts
generally between 25 and 35 mph across the CWA. Confidence is
still too low on winds rising above this, enough to warrant an
actual wind advisory. However, there will likely be impacts from
this wind, especially when coupling with the falling temperatures.
As such, went ahead and issued an SPS through 4Z for both the
heightened winds and also the fast temperature drops in the face
of outdoor Halloween activities this evening. In addition, also
adjusted the temperatures a bit throughout the day based on the
current observations which is showing the cold air quickly
entering into the CWA behind the front over the last couple of
hours. All updates have been published and sent to NDFD/web. A new
forecast package was also sent out to remove any morning wording,
update temperatures, and also to increase wind threat into the
afternoon/evening.

SPC also placed much of West Virginia and western Virginia in a
Tornado Watch for low top, high shear storms. In order to match
up, Pike County in our CWA was also included. That being said,
winds moving through just west of Pike County only registered 40
mph at the mesonet in Knott County. And though the winds along the
frontal boundary/line are intensifying somewhat, the likelihood
for severe gusts is quite low. However, some "kinks" within the
line may lead to some low level rotation and therefor a quick
spin-up cannot be ruled out. Thankfully, the front and associated
high wind line will be moving east of the county within the next 1
to 2 hours. Will continue to monitor the line closely during this
time. Another new forecast package will be sent out to include
the tornado watch.

UPDATE Issued at 653 AM EDT THU OCT 31 2019

The Kentucky Mesonet obs indicate the front is pressing through
western Kentucky this morning. There is precipitation along and
even trailing the front and another slug of precipitation is
tracking northeast through eastern Kentucky this morning. A wet
day is on tap early before the precipitation exits as cold air
quickly evades through the afternoon. Overall the grids are on
track with only minor edits made in terms of PoPs.

&&

.SHORT TERM...(Today through Friday)
Issued at 437 AM EDT THU OCT 31 2019

The morning surface analysis shows a cold front moving west across
western Kentucky and surface low forming across the Ohio Valley.
This as an upper level low is progressing into the Middle
Mississippi River Valley. This feature progress northeast helping
push the cold front east across the region today bringing
widespread showers and even a few thunderstorms. SPC does have a
marginal risk and even a slight for a portion of the area, but
overall think the probabilities are low. Given the HREF indicating
maybe 500 J/kg of MUCAPE. However, any showers and/or storms
could mix down some strong gusty winds given the strengthening low
level jet. The models continue to trend faster with this system
leaving much of the area dry going into late this afternoon and
evening, but this also brings in gusty winds and colder air
quicker. That said, the winds will gust to around 25 to 30 mph out
of the west or perhaps a little higher to near 35 mph for some
locations. Have leaned toward the short term blend for PoPs today,
as this seemed like a reasonable compromise of all the guidance.
The high temperature will be met sometime early afternoon or even
this morning ahead of the boundary, with temperatures dropping
into the 40s for many locations through the late afternoon hours.

This will set the stage for much colder air to advect across the
region ahead of the surface high this evening into tonight. This
will lead to a solid freeze for many, as most locations will see
clearing skies and slackening winds under nosing surface high
pressure. While the far east may struggle to lower in the valleys
because of clouds think the ridges will get into the upper 20s.
Given this think we are going to see most areas near to below
criteria for hard freeze and went ahead and issued a Freeze
Warning area wide. High pressure will continue to push east across
the area Friday leading to mostly sunny skies, but we will remain
diurnally limited, with highs topping out into the upper 40s to
around 50s degrees.

.LONG TERM...(Friday night through Wednesday)
Issued at 455 AM EDT THU OCT 31 2019

The period is expected to begin with a ridge over portions of the
eastern Pacific, and a trough extending from central Canada south
into the Central Conus. At the surface, high pressure is expected
to be centered over the Appalachians to begin the period.
Meanwhile, a surface low is expected to be moving across Ontario
at that point with a cold front railing south into the western
Great and then southwest into the southern Plains. In general, a
trough is expected to persist of the weekend and into early next
week from central Canada south into the central Conus with
ridging persisting over the eastern Pacific with a few shortwaves
moving into the northern Rockies and then across the Plains and
into the Great Lakes. The initial shortwave trough is expected to
move east of the MS River early in the period and into the Great
Lakes region and move across the Lower OH Valley on Friday night
and Saturday sending a cold front with limited moisture across the
OH Valley. The axis of this trough should move east of the area
on Saturday evening with mid level height rises to follow into the
day on Monday. Below normal temperatures for early November are
favored in this pattern.

The next mid and upper level trough should near the MS Valley Monday
 evening and then move across the Great Lakes and Lower OH Valley
Tuesday into Tuesday night. Some uncertainty lingers from late
Tuesday into the day on Wednesday with the timing and details of
this shortwave trough and associated surface system and perhaps
another to move through the trough.

For Friday night, with ridge of surface high pressure moving east
of the region and mostly clear to clear skies and light winds
will set the stage for a freeze for any valley locations such as
locations in the headwaters of the Big Sandy that may not
experience a freeze on Thursday night. The cold front that moves
across the area on Saturday afternoon should have enough moisture
to produce some low stratus and stratocu, but not much if anything
else this far south as it appears doubtful that saturation will
extend above -5C. The main affect from this front will be a
reinforcing shot of colder air for Saturday afternoon and night.
Saturday night and Sunday should also feature a freeze for many
locations so after this weekend what growing season that might
have been left will conclude.

As high pressure moves east Monday and into Tuesday some moderation
in temperatures will occur ahead of the next cold front. This
system should have enough moisture to lead to some showers, though
coverage many only be isolated to scattered. Model blends favored
drier weather to end the period, though variability exists.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 700 AM EDT THU OCT 31 2019

Conditions remain varied this morning between IFR to VFR at the
sites. The first slug of rain is moving through this morning is
association with a embedded upper level shortwave. Additional
showers and storms will be possible through the day and this will
lead to MVFR to IFR conditions. These showers and storms could
bring gusty winds to the region, and even some low level wind
shear early before we mix out. Once the front passes expect
precipitation to decrease, but west winds will gust through the
afternoon to around 25 to 30 knots. Then winds will slacken
through the evening and overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM to 10 AM EDT Friday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...JMW
SHORT TERM...DJ
LONG TERM...JP
AVIATION...DJ
Hazardous weather outlook, Oct 31, 11:55 AM EST, 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1255 PM EDT Thu Oct 31 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>119-012000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, and Inez
1255 PM EDT Thu Oct 31 2019

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Thunderstorms are possible today. The main threat with any storm
would be strong gusty winds.

Wind gusts up to 35 mph will accompany heavy rains as a strong
frontal system moves through the area today. Make sure lawn
displays are anchored down and make preparations for the
possibility of wet weather if trick-or-treating.

Much colder air will move into the area tonight, with a freeze
anticipated in many locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is also a good chance of frost and sub-freezing temperatures
each night from Friday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ120-012000-
Pike-
Including the cities of Coal Run, Elkhorn City, Pikeville,
and South Williamson
1255 PM EDT Thu Oct 31 2019

...TORNADO WATCH 685 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Thunderstorms are possible this afternoon. The main threat with
any storm would be strong gusty winds, though an isolated tornado
cannot be ruled out.

Wind gusts up to 35 mph will accompany heavy rains as a strong
frontal system moves through the area today. Make sure lawn
displays are anchored down and make preparations for the
possibility of wet weather if trick-or-treating.

Much colder air will move into the area tonight, with a freeze
anticipated in many locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is also a good chance of frost and sub-freezing temperatures
each night from Friday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in far eastern Kentucky this
afternoon.

JP/GREIF

In the hours before

Special weather statement, Oct 31, 8:20 AM EST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service JACKSON KY
920 AM EDT Thu Oct 31 2019

KYZ058-068-069-079-080-083>085-311400-
Jackson-Whitley-McCreary-Wayne-Estill-Rockcastle-Laurel-Pulaski-
920 AM EDT Thu Oct 31 2019

...A LINE OF GUSTY SHOWERS WILL AFFECT EAST CENTRAL
WAYNE...LAUREL... ESTILL...EASTERN PULASKI...JACKSON...NORTHERN
MCCREARY...ROCKCASTLE AND NORTHWESTERN WHITLEY COUNTIES...

At 919 AM EDT, radar indicated gusty showers were located along a
line extending from near Boone to near Marshes Siding. Movement was
northeast at 40 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Somerset, London, Irvine, Mount Vernon, McKee, Boone, Burnside,
Ravenna, Donaro, Bummer, Fariston, Kimbrell, Cumberland Falls S.P.,
Shop Branch, Spiro, Mount Victory, Wiseman Crossing Station, Climax,
Winston and Disputanta.

LAT...LON 3734 8452 3733 8451 3748 8445 3747 8438
      3754 8435 3751 8426 3752 8420 3756 8416
      3756 8409 3764 8413 3767 8409 3775 8408
      3778 8411 3785 8396 3780 8397 3776 8385
      3698 8404 3695 8410 3686 8407 3674 8468
TIME...MOT...LOC 1319Z 235DEG 35KT 3756 8436 3677 8454

JMW
Special weather statement, Oct 31, 10:36 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1136 AM EDT Thu Oct 31 2019

KYZ087-088-113-115-117-118-311615-
Perry-Knott-Bell-Harlan-Letcher-Leslie-
1136 AM EDT Thu Oct 31 2019

...A STRONG THUNDERSTORM WILL AFFECT HARLAN...EASTERN BELL...
LETCHER...LESLIE...PERRY AND SOUTHERN KNOTT COUNTIES...

At 1135 AM EDT, an area of strong showers was located over Coldiron,
or 8 miles west of Harlan, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Hazard, Whitesburg, Harlan, Hindman, Hyden, Letcher, Bath,
Cumberland, Loyall, Evarts, Lynch, Pippa Passes, Benham, Vicco,
Wallins Creek, Blackey, Elic, Cody, Big Fork and Emmalena.

LAT...LON 3690 8360 3693 8357 3696 8358 3694 8351
      3701 8351 3708 8355 3719 8353 3720 8351
      3727 8351 3740 8275 3703 8275 3698 8287
      3690 8287 3685 8301 3685 8307 3674 8314
      3666 8347 3667 8351 3662 8366
TIME...MOT...LOC 1535Z 238DEG 41KT 3683 8347

GREIF
Special weather statement, Oct 31, 10:39 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1139 AM EDT Thu Oct 31 2019

KYZ104-106-107-109-110-112-113-115-119-120-311630-
Elliott-Breathitt-Perry-Martin-Floyd-Pike-Knott-Johnson-Magoffin-
Morgan-
1139 AM EDT Thu Oct 31 2019

...A SHOWER WILL AFFECT WESTERN MARTIN...EAST CENTRAL MORGAN...
JOHNSON...NORTHEASTERN PERRY...NORTHERN KNOTT...FLOYD...EASTERN
BREATHITT...NORTHWESTERN PIKE...MAGOFFIN AND SOUTHEASTERN ELLIOTT
COUNTIES...

At 1138 AM EDT, a shower was located over Carver, or near
Salyersville, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Hazard, Paintsville, Prestonsburg, Salyersville, Hindman, Inez,
Mason, Estill, Martin, Wayland, Allen, Buck, Oaklawn Estates,
Handshoe, Davella, Emmalena, Glo, Falcon, Bearville and Whitehouse.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3815 8291 3812 8289 3805 8295 3804 8299
      3800 8302 3796 8300 3800 8296 3800 8293
      3788 8262 3789 8260 3792 8260 3795 8258
      3796 8253 3794 8249 3743 8263 3724 8330
      3819 8300
TIME...MOT...LOC 1538Z 238DEG 41KT 3765 8306

GREIF
Special weather statement, Oct 31, 11:09 AM EST, 49 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1209 PM EDT Thu Oct 31 2019

KYZ088-110-113-118>120-311715-
Martin-Floyd-Pike-Knott-Harlan-Letcher-
1209 PM EDT Thu Oct 31 2019

...A SHOWER WILL AFFECT NORTHEASTERN HARLAN...MARTIN...LETCHER...EAST
CENTRAL KNOTT...EASTERN FLOYD AND PIKE COUNTIES...

At 1208 PM EDT, a band of showers was located over Hollybush, or 7
miles east of Hindman, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Pikeville, Whitesburg, Inez, Cumberland, Jenkins, Coal Run Village,
Elkhorn City, Wheelwright, Fleming-Neon, Lynch, Benham, Forest Hills,
Warfield, Meta, Pilgrim, Davella, Premium, Garden Village, Piso and
Sergent.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3727 8235 3712 8272 3705 8272 3698 8287
      3693 8286 3688 8289 3685 8305 3796 8253
      3788 8242 3781 8240 3776 8231 3774 8233
      3767 8229 3762 8221 3765 8218 3755 8213
      3753 8205 3754 8197 3753 8198
TIME...MOT...LOC 1608Z 238DEG 41KT 3736 8286

GREIF
Special weather statement, Oct 31, 11:14 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Jackson KY
1214 PM EDT Thu Oct 31 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-010400-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1214 PM EDT Thu Oct 31 2019

...Windy Conditions and Rapidly Falling Temperatures Heading Into
Halloween Evening...

After the passage of a potent cold front, winds are expected to
increase across eastern Kentucky throughout the afternoon and
evening. Winds between 15 and 25 mph with gusts between 25 and 35
mph are expected. A few gusts up to 40 mph may also be possible.
Please take caution if traveling, and also make sure to have any
outdoor objects or decorations secured during this time.

In addition, temperatures will fall quickly throughout the
afternoon and evening. This, coupled with the winds, will lead to
wind chills falling below freezing in most locations between 6
and 8 PM. If out trick-or-treating, make sure to prepare for
winter-like conditions.

JMW
Special weather statement, Oct 31, 11:54 AM EST, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1254 PM EDT Thu Oct 31 2019

KYZ120-311730-
Pike-
1254 PM EDT Thu Oct 31 2019

...A SHOWER WILL AFFECT EASTERN PIKE COUNTY...

At 1253 PM EDT, a shower was located over Mcandrews, or near
Williamson, moving east at 45 mph.

Wind gusts up to 50 mph are possible with this shower.

Locations impacted include...
Elkhorn City, Forest Hills, Huddy, Mcandrews, Turkey Creek, Jamboree,
Belfry, Argo, Hardy, Phyllis, Phelps, Fedscreek, Canada, Toonerville,
Majestic, Coleman, Aflex, Board Tree, Mouthcard and Woodman.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3727 8236 3773 8232 3767 8230 3766 8224
      3762 8221 3763 8219 3765 8218 3762 8218
      3758 8213 3757 8214 3755 8213 3756 8208
      3753 8205 3755 8204 3754 8202 3754 8197
      3753 8198
TIME...MOT...LOC 1653Z 250DEG 41KT 3758 8227

GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Pike

When
October 31, 11:58 AM EST
Where
Pike forecast zone
Measured
35 kt (40 mph) estimated gust
Crop damage
$100
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

A citizen observed large tree branches downed near Raccoon.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855498.